MAUDE Adverse Event Report: SYNTHES MONUMENT T4 TORX SCREWDRIVER BLADE HEX COUPLING; SCREWDRIVERS

SYNTHES MONUMENT T4 TORX SCREWDRIVER BLADE HEX COUPLING; SCREWDRIVERS
Catalog Number 03.505.217
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Sedation (2368)
Date of Event 06/22/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient dob and weight not provided for reporting.Device is an instrument and is not implanted/explanted.Concomitant devices: therapy dates: (b)(6) 2017.Va locking screw (part # 02.130.211, lot# unknown, qty 1) note; this screw was the screw the fragment was embedded in to va locking screw (part # 02.214.111, lot# unknown, qty 1).Device history records review was conducted.The report indicates that the: dhr review for part #03.505.217, synthes lot#9911203.Release to warehouse date: 25-nov-2015.Expiration date: n/a.Supplier: (b)(4).No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported during a right 5th phalange fracture repair on (b)(6) 2017 that a screwdriver blade tip broke off into a 1.5 mm variable locking screw.It was during the insertion of the locking screw (2nd screw), the tip of the t4 torx screwdriver blade broke off into the head of the screw.The first 1.5mm cortex screw had been inserted without incident.The surgeon attempted removal of the broken screwdriver tip.The surgeon tried using the synthes universal screw removal set and was unable to grab the fragment because the head of the screw contained the broken screwdriver tip and the screw could not be backed out.A second screw removal set was also used to try and remove the fragment but was unsuccessful in removal.There was a surgical delay of 1 hour was noted.The surgical delay was caused by trying to locate another t4 torx screwdriver blade and five (5) minutes of the delay was from the attempted screw removal.Another t4 screwdriver was not available and the surgeon had to switch from the 1.5mm va locking screws to the 2.0mm cortex screws (non-locking) and used the t6 screwdriver for screw insertion.The procedure was completed successfully by using 2.0 mm cortex screws.Patient was implanted with a metacarpal plate, two (2) 1.5mm locking screws and six (6) 2.0mm cortex screws.The surgeon was satisfied with the stability of the construct.The patient was reported as stable.This complaint is 1 device concomitant devices: va locking screw (part # 02.130.211, lot# unknown, qty 1) note; this screw was the screw the fragment was embedded in to va locking screw (part # 02.214.111, lot# unknown, qty 1) plate (part# 02.130.263 lot# unknown, qty 1) this report is 1 of 1 for com-(b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection, device history record (dhr) review and drawing review were performed as part of this investigation.This complaint is confirmed for the tip of the returned screwdriver blade was broken and missing.The balance of the devices is in a good and functional condition with no signs of wear.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned instrument is already damaged.Relevant drawings were reviewed during this investigation.Approx.1.8 mm of the device tip was broken and missing.The diameter of the device feature that immediately precedes the engaging tip was measured using calipers within specification at 1.39 mm (spec: 1.4 mm +0/-0.1).The damage to the devices is most likely due to rough handling during operation.Application of excessive or off-axis force to the device may also contribute to breakage of the screwdriver tip.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T4 TORX SCREWDRIVER BLADE HEX COUPLING
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6729138
Report Number1719045-2017-10669
Device Sequence Number653012
Product Code HXX
UDI-Device Identifier10887587014012
UDI-Public(01)10887587014012(10)9911203
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.505.217
Device Lot Number9911203
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2017
Supplement Date Received by Manufacturer07/31/2017
Initial Report FDA Received Date07/20/2017
Supplement Report FDA Received Date08/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age14 YR